[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
June 25, 2003

Adverse Drug Effects in Ambulatory Elderly Patients—Reply

Author Affiliations
 

Letters Section Editor: Stephen J. Lurie, MD, PhD, Senior Editor.

JAMA. 2003;289(24):3238. doi:10.1001/jama.289.24.3238-a

To the Editor: Dr Gurwitz and colleagues1 reported that adverse drug events are common among older persons in the ambulatory clinical setting, and that the more serious adverse drug events also were more likely to be preventable. However, I am concerned about their conclusion that most of these events were causally related to drug effects. The authors indicated that this causality was based on "the temporal relation between drug exposure and the event, as well as whether the event reflected a known effect of the drug," and state that this method "has been used in numerous prior studies." Nonetheless, this method is an insufficient basis for determining a drug effect because it does not account for the background rate of the events in patients not taking the drug.

First Page Preview View Large
First page PDF preview
First page PDF preview
×